Alert archive / Wyoming / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 77, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Sep 20, 2009, 6:29 PM MDT for Natrona County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2009, 6:29 PM MDT (00:29 UTC)
- Expired
- Sep 20, 2009, 7:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:16 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Sep 20, 4:16 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 416 PM MDT SUN SEP 20 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY THE INITIAL PIECE OF ENERGY WITH A STRONG TROUGH MOVED ACROSS THE AREA THIS MORNING AND EARLY AFTERNOON...WITH WIDESPREAD VERY LIGHT RAIN AND A FEW THUNDERSTORMS. IN THE WAKE OF THIS FEATURE...THE SKY CLEARED OFF A BIT ALLOWING FOR WARMING AND SOME INSTABILITY TO DEVELOP AHEAD OF THE MAIN FRONT...CURRENTLY OVER THE EXTREME WEST AND NORTH. THIS INSTABILITY AND SYNOPTIC LIFT ASSOCIATED WITH THIS TROUGH ALLOWED FOR STRONG TO NEAR SEVERE THUNDERSTORMS TO DEVELOP. THIS ACTIVITY IS EXPECTED TO DECREASE IN INTENSITY DURING THE EARLY EVENING...AS MORE STABLE AIR WORKS INTO THE REGION...AS A STRONG COLD FRONT RAPIDLY PUSHES SOUTH...AND A DRY LINE PUSHES EAST. MODELS ARE SHOWING 5 TO 10MB PRESSURE RISES IN 3 HOURS BEHIND THE COLD FRONT. THESE STRONG PRESSURE RISES AND A TIGHT PRESSURE GRADIENT WILL RESULT IN STRONG NORTHEAST TO NORTHWEST WINDS. HAVE DECIDED TO GO WITH HIGH WIND WARNING TONIGHT IN FAVORED NORTHWEST WINDY AREAS OF THE NORTHERN BIG HORN BASIN...AND NORTHEAST JOHNSON COUNTY. PROJECTED BOUNDARY LAYER MODEL WINDS WERE ABOUT 40KTS IN THOSE AREAS. STRONG QG FORCING AND FRONTOGENESIS IS EXPECTED TO MOVE OVER THE AREA TONIGHT...GIVING AREAS EAST OF THE DIVIDE A GOOD SHOT AT PRECIPITATION. IN ADDITION...THESE STRONG NORTH WINDS WILL ALLOW FOR UPSLOPE PRECIPITATION. SNOW LEVELS FOR THE WIND RIVER AND CASPER MOUNTAINS WILL QUICKLY DROP TO ABOUT 8000 FEET BY MIDNIGHT...THEN TO ABOUT 6000 FEET BY MONDAY MORNING...AS 700MB TEMPS DROP TO ABOUT -6 DEG CELSIUS. SNOW LEVELS ARE EXPECTED TO BE LOWER OVER THE LANDER FOOTHILLS AND NEAR CASPER...WITH ADDITIONAL COOLING ASSOCIATED WITH THE UPSLOPE. A WET 4 TO 8 INCHES OF SNOW IS EXPECTED OVER CASPER MTN THROUGH MONDAY MORNING. LESSER AMOUNTS ARE EXPECTED OVER THE SOUTHERN WIND MTS EAST OF THE DIVIDE...AND THE BIGHORN MTS. HAVE ISSUED A WINTER WX ADVISORY FOR THIS SNOWFALL OVER CASPER MTN AND THE STRONG WINDS THAT WILL ACCOMPANY IT. HAVE ISSUED SPS FOR THE WIND RIVER AND BIGHORN MTS HIGHLIGHTING THE DETERIORATING CONDITIONS. THIS WILL NEED TO BE WATCHED FOR POSSIBLE HIGHLIGHTS DEPENDING UPON HOW THE PRECIPITATION ACTUALLY DEVELOPS. SOME SNOW IS EXPECTED IN THE LOWER ELEVATIONS...ESPECIALLY CASPER AND LANDER...BUT TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING WITH LITTLE ACCUMULATION EXPECTED. IF THAT WAS NOT ENOUGH...HAVE ISSUED A FREEZE WARNING FOR THE UPPER WIND RIVER BASIN...CROWHEART TO DUBOIS FOR TONIGHT. BETTER CONDITIONS FOR WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED MONDAY NIGHT...AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA...WITH GENERALLY LIGHT WINDS AND CLEARING SKIES. PRECIPITATION IS EXPECTED TO LINGER OVER THE EAST MONDAY MORNING...AND POSSIBLY INTO MONDAY AFTERNOON NEAR CASPER MTN. OTHERWISE...DRY AND COOL CONDITIONS CAN BE EXPECTED...WITH WINDY CONDITIONS PERSISTING EAST OF THE DIVIDE. THE STRONG TROUGH IS EXPECTED TO DIG INTO EASTERN COLORADO AND BECOME CUT OFF IN COLORADO MONDAY NIGHT INTO TUESDAY...WITH IT REMAINING RELATIVELY STATIONARY THROUGH WEDNESDAY. THE AREA SHOULD REMAIN NORTH OF THE WRAP AROUND MOISTURE ASSOCIATED WITH THIS LOW...BUT HAVE INCLUDED SLIGHT POPS TUESDAY/TUESDAY NIGHT TO RESPECT THE ECMWF PUSHING SOME PRECIP INTO THE AREA. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY TEMPERATURES WILL RECOVER TO NEAR NORMAL IN MOST AREAS WEDNESDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM IN EASTERN COLORADO IS SUPPLANTED BY HIGH PRESSURE MOVING INTO THE INTERMOUNTAIN REGION FROM THE NORTHWEST. COOLER TEMPS FOR THE EASTERN AND SOUTHERN ZONES AS THE COOLER AIRMASS TO THE SOUTH RETAINS SOME INFLUENCE THROUGH THURSDAY. GFS KEEPS H7 TEMPS FOR SWEETWATER COUNTY IN THE 0 TO +2 C RANGE. WHILE ECMWF IS A BIT WARMER AT 2-4 C. HIGH PRESSURE WILL REMAIN IN PLACE THOUGH FRIDAY. GFS CUTS OFF ANOTHER UPPER LOW LATE FRIDAY AND PUSHES A COLD FRONT THROUGH THE STATE EARLY SATURDAY. EURO HAS YET TO RESOLVE A SIMILAR FEATURE. IN ANY CASE...GFS HAS LITTLE MOISTURE TO GO WITH POTENTIAL DYNAMICS SO HAVE NOT INCLUDED POPS FOR THE SATURDAY/SUNDAY PERIOD. && .AVIATION... UNSETTLED WEATHER IS EXPECTED THROUGH MID DAY MONDAY AS A TROUGH OF LOW PRESSURE MOVES THROUGH WYOMING. A FEW SHOWERS AND POSSIBLY THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON...ESPECIALLY THE NORTH AND EAST. WEST TO NORTHWEST WINDS WILL CONTINUE OVER THE SOUTH AND WEST THIS EVENING...BECOMING NORTH TO NORTHEAST OVERNIGHT. THE NORTH WINDS WILL OVERTAKE AREAS EAST OF THE DIVIDE IN THE EARLY EVENING. RAIN WILL MOVE INTO JOHNSON AND NATRONA COUNTIES...WITH SNOW IN THE BIGHORN MOUNTAINS...POSSIBLE HITTING THE BIG HORN BASIN AND WIND RIVER BASIN AND ADJACENT MOUNTAINS. MVFR TO LOCALLY IFR CONDITIONS CAN BE EXPECTED IN THESE AREAS. THE PRECIPITATION WILL MOVE OUT OF THE AREA AFTER 12Z MOST AREAS...POSSIBLY LINGERING OVER NATRONA COUNTY THROUGH 18Z. VFR CONDITIONS THEN EXPECTED WITH SOME NORTH TO NORTHEAST WINDS. && .FIRE WEATHER... A STRONG TROUGH AND ASSOCIATED COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. IN THE WAKE OF THE COLD FRONT...EXPECT VERY WINDY NORTHWEST TO NORTHEAST WINDS. IN ADDITION...DECENT UPSLOPE CONDITIONS ARE EXPECTED OVER THE WIND RIVER AND CASPER MTN. ACCUMULATING SNOWFALL IS EXPECTED OVER MOUNTAINS EAST OF THE DIVIDE. THE HEAVIEST SNOWFALL IS EXPECTED OVER CASPER MOUNTAIN WHERE 4 TO 8 INCHES IS EXPECTED BY MID MORNING MONDAY. SOME LINGERING PRECIPITATION CAN BE EXPECTED THROUGH MIDDAY OVER THE EAST. OTHERWISE EXPECT COOL AND DRY CONDITIONS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY FOR WYZ022. FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY FOR WYZ016. HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM MDT MONDAY FOR WYZ004-010. && SHORT TERM...WM LONG TERM...C.BAKER AVIATION...TWB FIRE WEATHER...WM
Hazardous weather outlook, Sep 20, 4:27 PM MDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 427 PM MDT SUN SEP 20 2009 WYZ001>020-022>030-211200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 427 PM MDT SUN SEP 20 2009 ...WINTER WEATHER ADVISORY FOR CASPER MOUNTAIN FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY... ...FREEZE WARNING FOR THE UPPER WIND RIVER BASIN FROM MIDNIGHT TONIGHT TO 9 AM MDT MONDAY... ...HIGH WIND WARNING FOR NORTH BIG HORN BASIN AND NORTHEAST JOHNSON COUNTY FROM 6 PM THIS EVENING TO 6 AM MDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING EAST OF THE DIVIDE. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WIND...SMALL HAIL AND LIGHTNING. A STRONG COLD FRONT WILL MOVE SOUTHWARD ACROSS CENTRAL WYOMING TONIGHT. MOISTURE ASSOCIATED WITH THE FRONT AND UPSLOPE FLOW BEHIND THE FRONT WILL BRING MEASURABLE RAIN AND SNOW TO AREAS EAST OF THE DIVIDE TONIGHT. SNOW LEVELS WILL FALL TO AROUND 6000 FEET LATE TONIGHT. 4 TO 8 INCHES OF WET SNOW ARE EXPECTED OVER CASPER MOUNTAIN THROUGH MID MORNING MONDAY. OTHERWISE...2 TO 6 INCHES OF SNOW CAN BE EXPECTED OVER THE SOUTHERN WIND RIVER MOUNTAINS EAST OF THE DIVIDE...AS WELL AS BIGHORN MOUNTAINS. MOUNTAIN PASSES COULD BE SLICK IN SPOTS TONIGHT. VERY STRONG NORTHWEST WINDS BETWEEN 30 AND 45 MPH CAN BE EXPECTED OVER NORTHERN BIG HORN BASIN AND NORTHERN JOHNSON COUNTY TONIGHT. WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED OVER THE UPPER WIND RIVER BASIN TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SKIES WILL CLEAR ACROSS CENTRAL AND WESTERN WYOMING MONDAY NIGHT. WITH CLEAR SKIES...LIGHT WINDS AND A COLD AIRMASS IN PLACE MONDAY NIGHT...A HARD FREEZE IS LIKELY ACROSS MANY OF THE LOWER ELEVATIONS OF CENTRAL AND WESTERN WYOMING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND WIND GUSTS IN EXCESS OF 40 MPH TODAY. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Sep 20, 3:24 PM MDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 324 PM MDT SUN SEP 20 2009 WYZ020-202300- NATRONA COUNTY LOWER ELEVATIONS- 324 PM MDT SUN SEP 20 2009 SCATTERED THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS WESTERN AND CENTRAL NATRONA COUNTY THROUGH 5 PM...AFFECTING HIGHWAY 20 26 NEAR WALTMAN AND NATRONA. THE STORMS WOULD LIKELY IMPACT CASPER AROUND 430 PM IF THEY HOLD TOGETHER. EXPECT BRIEF MODERATE TO HEAVY RAIN...PEA SIZED HAIL AND GUSTY WINDS TO 40 MPH. TWB
Special weather statement, Sep 20, 3:35 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 335 PM MDT SUN SEP 20 2009 WYZ017-202215- WIND RIVER BASIN- 335 PM MDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 415 PM MDT... AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF STATE HWY 134 MILE MARKER 10...OR 14 MILES NORTHWEST OF SHOSHONI...MOVING EAST AT 15 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL FREMONT COUNTY...INCLUDING THE LOCATION OF HIDDEN VALLEY...SHOSHONI AND BOYSEN RESERVOIR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4335 10793 4312 10804 4326 10851 4343 10844 TIME...MOT...LOC 2135Z 287DEG 13KT 4332 10836 T. BAKER
Special weather statement, Sep 20, 4:24 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 424 PM MDT SUN SEP 20 2009 WYZ017-210000- WIND RIVER BASIN- 424 PM MDT SUN SEP 20 2009 SCATTERED THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS NORTHEAST FREMONT COUNTY THROUGH 6 PM...AFFECTING LYSITE...GAS HILLS AND HIGHWAY 20 26. EXPECT BRIEF MODERATE TO HEAVY RAIN...PEA SIZED HAIL AND GUSTY WINDS TO 40 MPH. TWB
Special weather statement, Sep 20, 4:38 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
438 PM MDT SUN SEP 20 2009
WYZ019-020-022-202315-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY
LOWER ELEVATIONS-
438 PM MDT SUN SEP 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 515 PM
MDT...
AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALCOVA...OR 29 MILES SOUTHWEST OF CASPER...
MOVING EAST AT 10 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
RESIDENTS IN SOUTHERN NATRONA COUNTY...INCLUDING THE LOCATIONS OF
ALCOVA AND ALCOVA RESERVOIR AND U.S. HWY 220...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4243 10646 4243 10672 4249 10691 4266 10684
4260 10639
TIME...MOT...LOC 2237Z 286DEG 10KT 4255 10676
T.BAKERSpecial weather statement, Sep 20, 5:02 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 502 PM MDT SUN SEP 20 2009 WYZ017-019-020-202345- GREEN MOUNTAINS AND RATTLESNAKE RANGE-NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN- 502 PM MDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR FREMONT AND NATRONA COUNTIES UNTIL 545 PM MDT... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR U.S. HWY 20/26 MILE MARKER 70...OR 27 MILES SOUTHEAST OF SHOSHONI...MOVING EAST AT 25 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. RESIDENTS IN EASTERN FREMONT AND WESTERN NATRONA COUNTIES...INCLUDING THE LOCATION OF U.S. HWY 20/26 MILE MARKER 70...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4308 10707 4285 10718 4303 10776 4320 10768 TIME...MOT...LOC 2301Z 289DEG 20KT 4308 10760 T. BAKER
Special weather statement, Sep 20, 5:14 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 514 PM MDT SUN SEP 20 2009 WYZ009-020-210000- BIGHORN MOUNTAINS SOUTHEAST-NATRONA COUNTY LOWER ELEVATIONS- 514 PM MDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 600 PM MDT... AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES SOUTH OF RED WALL...OR 37 MILES SOUTHWEST OF KAYCEE...MOVING SOUTHEAST AT 20 MPH. HEAVY RAIN...PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN CENTRAL NATRONA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4302 10657 4289 10685 4325 10713 4336 10693 TIME...MOT...LOC 2314Z 326DEG 17KT 4323 10696 T. BAKER
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:40 PM MDT | Freeze Watch | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more | 17 hr |
| Sep 21, 2:53 PM MDT | Freeze Warning | RIW | Big Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 2 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.